Oklahoma, 2020

Heavy Snow in Oklahoma, December 12 to 13, 2020

December 12 to 13, 2020 · NWS AMA · 3 events in 3 counties and zones

An upper level disturbance moved ashore across Washington in the Pacific Northwest on Friday, December 11th. This system moved rapidly southeast across the Central Rockies on Saturday before crossing the Panhandles Region on Sunday, December 13th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level disturbance moved ashore across Washington in the Pacific Northwest on Friday, December 11th. This system moved rapidly southeast across the Central Rockies on Saturday before crossing the Panhandles Region on Sunday, December 13th. Moderate snowfall developed across the northwest combined Oklahoma and Texas Panhandles on Saturday evening. A majority of the snowfall with the system occurred between midnight and noon on Sunday the 13th. Moderate snow and winds gusting to 30 to 40 mph created low visibility of around mile at times across the area. This, together with snow accumulating on roadways, led to poor travel conditions and several major accidents occurred on I-40 causing the interstate to be shut down in multiple locations for a period of time. Event snowfall totals of 4 to 8 inches occurred with one band across the Oklahoma Panhandle and even higher amounts around 12 were reported just north in southwest Kansas. Otherwise snowfall totals ranged from around 1 to 5 inches across the Texas and Oklahoma Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 12, 1:54 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 12, 1:54 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
154 PM CST Sat Dec 12 2020

.SHORT TERM...Today through Tomorrow...

The system is now over Idaho/Montana/Wyoming area and set to dive
southeasterly down the Rockies and aim for the southern Plains.
Models are in fairly good agreement on placement of the center of
the upper low and tracking it across LUB's area. Short range and
hi-res models are disagreeing slightly with the exact placement of
the surface low which should cross our area. Precip is expected to
start filtering into the northwest FA after 6 PM today. The precip
will start of north of the area and push southward, filling in
across the Panhandles. The models with a hint of slightly more
northward placement will put the band of highest snow totals just
north of the area into southeast CO and southwest KS. This is due
to how the moisture is being wrapped around the low and should be
located with good lift through the column. The OK Panhandle looks
to be just on the edge of this heavier band. So a small southward
movement by the surface low may mean another couple inches in our
area. 50 to 100 miles will be the difference of several inches.

Soundings show the dendritic growth zone nicely filled with
moisture and during periods where the lift is maximized, snow
ratios will bring wet, heavy snowfall. Models also indicate a
deformation zone will try to set up stretching from Boys Ranch
northeastward through Beaver and into KS. This will aid in larger
snowfall totals, particularly in the northeast where the better
lift and moisture are located. This deformation zone looks to
shift southward on Sunday as the system moves eastward. It will
combine with the upslope flow in the Canadian River Valley to
create some higher snowfall totals across that area as well. A
tight pressure gradient brought on by the low will bring winds of
20-30 mph with higher gusts. During the "down" periods when things
don't line up as well to be all co-located for the wet snow
ratios, we may see a lighter snow that can be blown around more
easily. Therefore, have included patchy blowing snow to the area.
The blowing snow in the north combined with the higher snowfall
rates is expected to cause visibility to reduce at times to 1/2
mile or less and cause significant impacts to the area. Therefore
have gone ahead and upgraded the Winter Weather Advisory to a
Winter Storm Warning across the remainder of the OK Panhandle.

Snow will begin to end Sunday morning from northwest to southeast
as the system pushes out to the east. For most, the snow will end
in the late morning hours and the southeast corner will see the
snow exit in the early afternoon. High pressure will filter in
behind and cut off the moisture and create downward motion. With
the high pressure, we will also see the pressure gradient relax
and winds ease by Sunday evening.

Beat

&&

.LONG TERM...Sunday Night through Friday...

A progressive upper level flow will continue into the extended. A
transient 500mb ridge will cross the area Monday ahead of the next
relatively quick moving 500mb wave. Very cold temperatures
(teens) are expected to occur Sunday night into early Monday
morning given snow cover and surface high moving into the area.
Wind chills could be a factor in the northwest zones as surface
high quickly shifts southeast with pressure falls occurring over
the Raton Mesa ahead of next system. However, the downslope winds
could actually increase the temperatures some after 06z Monday, so
right now it looks like the coldest wind chills will occur
between about 9PM and midnight when temperatures are coldest and
winds start picking up. Wind chills below zero are possible in the
northwest zones during this time. Other areas will see wind
chills generally in the single digits through early Monday
morning.

The latest models and ensembles show this next wave taking a path
slightly further north compared to the previous one. Height
anomalies showing up in the EC ensemble members along with the
deterministic EC suggests this next system may be a bit stronger
than Sunday's system. However, being on the tail of Sunday's
system, it may not have as much moisture to wrap around as the low
tries to close off Tuesday morning (GEFS mean/GFS keep open wave,
NAM/EC/EC ensemble mean close off low near Panhandles). Based on
the current track, the best chances for snow are in the northeast
zones during the day Tuesday as this is where the best overlap of
large scale ascent and potential deformation with 850-700mb low
occur. Will have to watch trends closely over the next few days,
would not be surprised if this system follows previous trends and
ends up further south and slightly slower the current model
output suggest.

Beyond Tuesday, long term models and ensembles hint at another
period of ridging, with another potential system towards next
weekend. Thus, after cold days with highs in the 30s and 40s and
lows in the teens and 20s Monday through Wednesday, some warming
should occur with mostly dry weather Thursday (possibly into
Friday depending on timing of next system).

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                28  33  18  45  23 /  70  90   0   0   5
Beaver OK                  26  34  12  37  21 /  90  90   0   0  10
Boise City OK              23  31  13  40  20 /  90  90   0   0  10
Borger TX                  30  35  18  46  25 /  80  90   0   0   5
Boys Ranch TX              28  36  16  47  22 /  70  90   0   0   5
Canyon TX                  28  34  17  47  22 /  50  70   0   0   5
Clarendon TX               31  34  20  44  25 /  80  90   0   0   0
Dalhart TX                 24  37  14  44  20 /  90  90   0   0   5
Guymon OK                  25  33  13  41  21 /  90  90   0   0  10
Hereford TX                28  34  18  49  23 /  40  60   0   0   0
Lipscomb TX                27  32  14  39  23 /  90  90   0   0   5
Pampa TX                   28  28  17  42  24 /  80  90   0   0   5
Shamrock TX                31  34  19  42  25 /  90  90   0   0   0
Wellington TX              31  35  19  44  26 /  70  90   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory from 6 PM this evening to 6 PM CST
     Sunday for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Donley...Gray...Hansford...
     Hartley...Hemphill...Hutchinson...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman...Wheeler.

     Winter Storm Warning from 6 PM this evening to 6 PM CST Sunday
     for the following zones: Lipscomb.

OK...Winter Storm Warning from 6 PM this evening to 6 PM CST Sunday
     for the following zones: Beaver...Cimarron...Texas.

&&

16/7
Hazardous weather outlook, Dec 12, 1:52 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
152 PM CST Sat Dec 12 2020

OKZ001>003-TXZ001>020-317-131000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
152 PM CST Sat Dec 12 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Snow is expected to start tonight. A Winter Storm Warning is in
effect for the Oklahoma Panhandle and Lipscomb County. A Winter
Weather Advisory is in effect for all remaining counties in the
Texas Panhandle except Deaf Smith County. Accumulating snowfall
is likely tonight, especially in the northern combined Panhandles.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow is expected Sunday. A Winter Storm Warning is in
effect for the Oklahoma Panhandle and Lipscomb County. A Winter
Weather Advisory is in effect for all remaining counties in the
Texas Panhandle except Deaf Smith County.  Accumulating snow is
expected on Sunday.

Snow is also possible on Tuesday for parts of the Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Cimarron

When
December 12, 4:00 PM CST to December 13, 3:00 AM CST
Where
Cimarron forecast zone
Reported by
CoCoRaHS
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Snow began to fall as early as 4 PM on the 12th and ended around 6 AM on the 13th. The heaviest of the snow fell between midnight and 4 AM on the 13th. Around 5 to 7 inches of snow fell in the western third to half of the county while areas in the east only saw 2 to 5 inches of snow. A spotter and 2 CoCoRaHS volunteers reported at least 6 inches and up to 6.5 inches around 12 miles south of Kenton, 2 miles west of Wheeless and 4 miles north-northeast of Black Mesa Park during the morning of the 13th.

Heavy Snow, Texas

When
December 12, 5:00 PM CST to December 13, 7:00 AM CST
Where
Texas forecast zone
Reported by
Public
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Snow began the evening of the 12th and ended on the morning of the 13th. The heaviest snow fall fell between midnight and 6 AM. Among the 5 to 8 inches that fell in the county, the higher amounts were in the northeastern portion of the county up against Kansas with an area of lighter amounts in central portions of the county before going back up to around 6 inches again in the southwest corner of the county.

Heavy Snow, Beaver

When
December 12, 6:00 PM CST to December 13, 8:00 AM CST
Where
Beaver forecast zone
Reported by
Emergency Manager
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Snow started to begin in Beaver County around 6 PM the evening of the 12th and ended around 8 AM in the morning of the 13th. With this event overnight, snow reports did not come in until the morning hours around the time light snow was ending. It is estimated, by radar and the progression of the storm that 6 inches of snow had fallen by 5 AM with little accumulations falling there after. With 6 to 8 inches of snow falling across the county, the higher amounts were in the north up against Kansas with decreasing amounts going south towards the Texas Panhandle.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930668, 930664, 935490.